Hail, Fauquier
- When
- June 23, 3:38 PM EST
- Where
- Fauquier County, 0.88 mi NE of Remington
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.540, -77.790
Trained spotters reported penny-sized hail near Remington.
A cold front over the Mid Atlantic combined with a warm and moist atmosphere sparked scattered thunderstorms during the afternoon and evening of June 23rd. Some of the thunderstorms became severe, producing damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A cold front over the Mid Atlantic combined with a warm and moist atmosphere sparked scattered thunderstorms during the afternoon and evening of June 23rd. Some of the thunderstorms became severe, producing damaging winds and large hail. Nickel size hail occurred in Boyce.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 23, 2:49 PM EST, 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 349 PM EDT MON JUN 23 2008 .SYNOPSIS... A COLD FRONT WILL CROSS THE REGION LATE TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THIS FRONT. HIGH PRESSURE WILL BUILD INTO THE REGION BEHIND THIS FRONT FOR TUESDAY AND WEDNESDAY. A SERIES OF DISTURBANCES WILL PASS THROUGH THE REGION BRINGING A CHANCE FOR SHOWERS AND THUNDERSTORMS LATE IN THE WEEK. && .UPDATE... FORECAST PACKAGE WILL BE DELAYED AWAITING COORDINATION WITH SPC. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... MORE SEVERE STORMS EXPECTED THIS AFTERNOON AND EVENING. EARLY EVENING UPDATES WILL LIKELY BE REQUIRED AS SEVERE THREAT CLARIFIES. THERE ARE TWO DISTINCT BOUNDARIES THAT WILL IMPACT THE REGION TODAY AND HELP SUPPORT CONVECTION. THE FIRST IS A LINGERING EAST COAST TROUGH WHILE THE SECOND IS A COLD FRONT OVER THE OHIO VALLEY. WATER VAPOR IMAGERY HAS AN UPPER LOW OVER THE GREAT LAKES WITH A DEEPENING TROUGH THAT EXTENDS SOUTH TO THE NORTHERN GULF COAST. CONVECTION ALIGNING NICELY WITH THE BOUNDARIES. THE FIRST ROUND ACTUALLY DEVELOPED FURTHER EAST OVER THE EASTERN SHORE...BUT IS BACK BUILDING TOWARDS THE EASTERN AND SOUTHEASTERN ZONES OF THE FORECAST AREA. PLENTY OF INSTABILITY...WITH LIGHT WINDS AND DAYTIME HEATING INTO THE LOWER 80S...WILL ALLOW FURTHER DEVELOPMENT FURTHER WEST TOWARDS THE BLUE RIDGE. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS HAVE RAPIDLY DEVELOPED OVER OHIO...WEST VIRGINIA...AND WEST VIRGINIA. THAT WILL BE THE MORE ORGANIZED ACTIVITY TO IMPACT THE REGION LATER THIS AFTERNOON AND EVENING. THE FORECAST AREA REMAINS UNDER SLIGHT RISK...WITH PRIMARY THREATS OF LARGE HAIL AND DAMAGING WINDS. STEEP LAPSE RATES WITH COOLING ASSOCIATED WITH A MID LEVEL TROUGH MAINTAINS THE RISK OF LARGE HAIL...SIMILAR TO THE PAST FEW DAYS. SHEAR PROFILE CONTINUE TO INCREASE FROM DAY TO DAY...SO THERE IS MORE CONFIDENCE IN ORGANIZED CONVECTION WHEN IT COMES TO WIND DAMAGE. CONVECTION WILL DIMINISH AS THE FRONT MOVES EAST OF THE AREA. THE NAM AND GFS HAS THIS BETWEEN 06Z AND 12Z. BEST INSTABILITY WILL BE WELL BEFORE THAT...LATE AFTERNOON AND EVENING...BUT LINGERING CONVECTION WILL MAINTAIN WITH WEAK INSTABILITY AFTER MIDNIGHT. WINDS WILL REMAIN LIGHT OVERNIGHT WITH THE SLOW MOVING FRONT AND NOT A GREAT DEAL OF COOL ADVECTION. THIS WILL ALLOW PATCHY FOG TO DEVELOP. FOR NOW...WILL LEAVE THIS OUT OF THE ZONES DUE TO UNCERTAINTY IN TIMING OF PRECIPITATION AND LET LATER SHIFTS EVALUATE. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/... WEAK HIGH PRESSURE EXPECTED FOR TUESDAY BEHIND THE FRONT. TEMPERATURES ARE NOT REALLY IMPACTED COMPARED TO THE PAST FEW DAYS...MOS ACTUALLY HAS TEMPERATURES WARMER THAN PREVIOUS DAYS. WEAK NORTHWEST FLOW WILL ALLOW SUBSIDENCE ACROSS MUCH OF THE REGION...BUT COLD POOL ALOFT WILL BRING THE THREAT OF ISOLATED SHOWERS AND THUNDERSTORMS IN THE NORTHEAST. && .LONG TERM /TUESDAY NIGHT THROUGH MONDAY/... MODELS CONTINUE TO SHOW GOOD AGREEMENT WITH HIGH PRESSURE RESIDING ACROSS THE MID ATLANTIC ON WEDNESDAY. TIME SERIES OF STABILITY SHOW A RELATIVE MINIMUM OF INSTABILITY ON WEDNESDAY...WHICH SHOULD ENSURE DRY CONDITIONS. THURSDAY WILL BE A TRANSITION DAY...AS STABILITY TIME SERIES SHOW INCREASING INSTABILITY THROUGH THE REST OF THE WEEK. THIS IS IN RESPONSE TO HIGH PRESSURE MOVING OFF THE EASTERN SEABOARD AND A SOUTHERLY FLOW DEVELOPING. THIS WILL BRING A RETURN TO TYPICAL SUMMERTIME WEATHER...WITH HIGH TEMPERATURES FRIDAY/SATURDAY FLIRTING WITH 90 DEGREES AND DEWPOINTS NEAR 70 DEGREES. AT THE VERY LEAST...DIURNAL CONVECTION WILL BECOME MORE COMMON. THIS WILL MORE THAN LIKELY HAPPEN WEST OF THE BLUE RIDGE ON THURSDAY THE TRANSITION DAY /ALTHOUGH 12Z NAM AND GFS INDICATE CONVECTION COULD AFFECT MORE AREAS/...THEN THE ENTIRE CWA WILL BE VULNERABLE FRIDAY/SATURDAY. THERE IS THE CHANCE THAT CONVECTION MAY BE MORE ORGANIZED AND POSSIBLY NOT RESTRICTED TO THE DIURNAL CYCLE IF BOUNDARIES /WHETHER SYNOPTIC OR MESOSCALE/ AND UPPER AIR DISTURBANCES AFFECT THE CWA. BOTH THE ECMWF AND GFS INDICATE THIS HAPPENING...BUT TIMING SUCH EVENTS REMAINS DIFFICULT THIS FAR OUT. BLENDING OPERATIONAL GFS/ECMWF WITH MEDIUM RANGE ENSEMBLES...A FRONT IS FORECAST TO MOVE ACROSS THE CWA OVER THE WEEKEND...ALTHOUGH THE LATEST 12Z GFS WANTS TO DELAY IT FURTHER. FOR NOW...WILL FAVOR A SUNDAY FROPA WITH DRIER LOWER DEWPOINT AIR FOLLOWING ON MONDAY...THE NEW DAY 7. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP THROUGH MID TO LATE AFTERNOON AND EVENING...ENDING FROM WEST TO EAST AFTER MIDNIGHT. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HAIL AND GUSTY WINDS. HAVE CONTINUED THE TEMPO GROUPS IN EACH TAF GROUP WITH THE 18Z PACKAGE...BUT WILL NEED TO WATCH FOR NEAR-TERM AMENDMENTS AS THUNDERSTORMS DEVELOP AND APPROACH TERMINALS. HIGH PRESSURE BUILDS IN FOR WEDNESDAY...THEN MOVES OFF THE COAST THURSDAY. THUNDERSTORM CHANCES WILL BE ON THE INCREASE LATE IN THE WEEK INTO THE WEEKEND. && .MARINE... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP LATE IN THE AFTERNOON AND CONTINUE THROUGH THE EVENING AND EVEN MUCH OF THE OVERNIGHT HOURS ACROSS THE WATERS AS A COLD FRONT MAKES ITS WAY THROUGH THE REGION. MODERATE INSTABILITY WILL ALLOW SOME OF THE STORMS TO BECOME SEVERE AND MOST LIKELY PROMPT SPECIAL MARINE WARNINGS. HIGH PRESSURE AND NORTHWEST WINDS WILL DEVELOP FOR TUESDAY...REMAINING BELOW SMALL CRAFT ADVISORY CRITERIA. HIGH PRESSURE OVER THE WATERS WEDNESDAY WILL MOVE OFF THE COAST THURSDAY. THIS WILL BRING WINDS BACK TO THE SOUTH TOWARD WEEKS END. CURRENT GRIDS WILL REFLECT WINDS AROUND 10 KT ATTM. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && SYNOPSIS...SAR NEAR TERM...SAR SHORT TERM...SAR LONG TERM...BPP AVIATION...BPP/SAR MARINE...BPP/SAR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1037 AM EDT MON JUN 23 2008 ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 241000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 1037 AM EDT MON JUN 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING AS A COLD FRONT SLOWLY MOVES THROUGH THE AREA. SOME OF THE STORMS MAY BECOME SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS. THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE FROM 2 PM TO 8 PM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN ACTIVATION MAY BE NEEDED THIS AFTERNOON. MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051- WVZ050>055-501>504-241000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON- HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- 1037 AM EDT MON JUN 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING AS A COLD FRONT SLOWLY MOVES THROUGH THE AREA. SOME OF THE STORMS MAY BECOME SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS. THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE FROM 3 PM TO 9 PM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN ACTIVATION MAY BE NEEDED THIS AFTERNOON.
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1114 AM EDT MON JUN 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM TSTM WND DMG PANORAMA 38.66N 78.32W
06/22/2008 RAPPAHANNOCK VA LAW ENFORCEMENT
TREE DOWN NEAR THORNTON GAP AT RT 211.
&&
SARSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 358 PM EDT MON JUN 23 2008 VAZ051-232045- CULPEPER VA- 358 PM EDT MON JUN 23 2008 ...STRONG THUNDERSTORMS TO AFFECT CULPEPER COUNTY... AT 358 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CULPEPER...MOVING EAST AT 25 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF CATALPA...ALANTHUS...STEVENSBURG...RIXEYVILLE... BRANDY STATION AND ELKWOOD WILL BE AFFECTED BY THIS STORM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. PELOQUIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 413 PM EDT MON JUN 23 2008 MDZ009-VAZ042-232045- MONTGOMERY MD-LOUDOUN VA- 413 PM EDT MON JUN 23 2008 ...STRONG THUNDERSTORMS TO AFFECT LOUDOUN AND MONTGOMERY COUNTIES... AT 413 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES SOUTHEAST OF PHILOMONT IN WESTERN LOUDOUN COUNTY...MOVING EAST AT 11 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. DANGEROUS CLOUD TO GROUND LIGHTNING AND A BRIEF HEAVY RAIN ARE ALSO EXPECTED. THE COMMUNITIES OF LEESBURG...ASHBURN...ARCOLA AND COUNTRYSIDE WILL BE AFFECTED BY THIS STORM. ROGOWSKI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 430 PM EDT MON JUN 23 2008 VAZ026-029-038-039-232100- GREENE VA-MADISON VA-PAGE VA-ROCKINGHAM VA- 430 PM EDT MON JUN 23 2008 ...STRONG THUNDERSTORMS TO AFFECT GREENE...MADISON...PAGE AND ROCKINGHAM COUNTIES... AT 430 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES NORTHWEST OF ELKTON...MOVING EAST AT 29 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. DANGEROUS CLOUD TO GROUND LIGHTNING AND A BRIEF HEAVY RAIN ARE ALSO EXPECTED. THE COMMUNITIES OF SHENANDOAH WILL BE AFFECTED BY THIS STORM. ROGOWSKI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 434 PM EDT MON JUN 23 2008 VAZ041-042-232100- FAUQUIER VA-LOUDOUN VA- 434 PM EDT MON JUN 23 2008 ...STRONG THUNDERSTORMS TO AFFECT FAUQUIER AND LOUDOUN COUNTIES... AT 434 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES SOUTHWEST OF DELAPLANE...MOVING NORTHEAST AT 10 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF DELAPLANE AND THE PLAINS WILL BE AFFECTED BY THIS STORM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. PELOQUIN
The Sterling radar (KLWX), 55 km away, was scanning. The volume nearest the first event began at 20:38 UTC.
6 hail, 1 thunderstorm wind. Local standard time, as filed.
Trained spotters reported penny-sized hail near Remington.
Trained spotters reported penny-sized hail south of Shenandoah.
Loudoun County Emergency Management reported a tree down at the intersection of Davis Avenue and South King Street in Leesburg.
Trained spotters reported penny-sized hail near Haywood.
Trained spotters reported penny-sized hail near Sumerduck.
Trained spotters reported penny-sized hail in Woodstock.
Trained spotters reported penny to nickel sized hail in Boyce.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108654, 108659, 108663, 108656, 108655, 108657, 108651.